I have known for a long time that certain food additives can have a detrimental effect on your health, but until recently I haven’t put much attention on this issue, as I thought that there are more important things to focus on. However, in the past few months I have had some negative experiences that I can attribute to various food additives with great certainty. I don’t think anymore that food additives are only a minor issue.
To be clear, I do believe that sometimes food additives are necessary: for example, preservatives must be added into some food products, to prevent them to spoil, as food poisoning can be lethal. In such cases, it is necessary to consider both benefits and possible risks of a particular food additive and choose the safest additive that will do the job.
However, a lot of additives are totally unnecessary as far as safety is considered, and their only purpose is to make food more appealing in some way, so it sells more. Artificial sweeteners, flavorings and colors can make some junk, which you would otherwise not even consider eating, look and taste good. But, there is a price to pay, as many of these additives can have negative effect on your health. Sure, they are present only in very small quantities, but consuming them year after year, from various foods, their combined effect can be too much for your body, especially if you have other health issues as well.
Which brings me to drugs and dietary supplements. Believe it or not, they can also be jam-packed with various food additives, which makes me furious. People that take drugs and supplements are usually the people who are already sick and the last thing they need is to be gobbling down even more harmful substances!
Personally, I had a bad experience with a red artificial color best known as “Ponceau 4R”, which has a code E124 (“E number”). This is a food color additive that is commonly used in the European Union (EU), but it is not approved in the United States. Ponceau 4R is considered carcinogenic in some countries and has other harmful effects as well. I am very disappointed that EU, where I live, allows this additive in food. I am pretty sure that this artificial food coloring caused me irregular heartbeats on two different occasions: two years ago I was taking dietary supplement in the form of red capsules (dyed with E124). Irregular heartbeats started after a few months of taking the supplement and stopped within a week after I stopped taking it. Three months ago the problem repeated with a different product: I had sore throat and was taking red throat lozenges for a few days and I developed exactly the same symptoms, which also went away soon after I stopped taking the medication. Not surprisingly, the one (and only) substance that both products have in common is red colorant E124.
I also developed eczema a month ago on one of my fingers. The culprit is less obvious, but I suspect it was caused by sodium benzoate (E211), a preservative that was in a juice that I was consuming for about two weeks every day before this happened. Sodium benzoate was present also in my toothpaste.
Since then I became super cautious and I read all labels on food, drugs and dietary supplements, and even on cosmetics. If possible, I choose products that have no artificial sweeteners, flavorings, colorings or preservatives. I changed my multivitamin brand because the old one contained blue artificial colorant indigo carmine (E132), which can also be problematic according to some sources on the internet, and might had contributed to eczema on my finger. I could care less if my vitamin pill has a nice blue color. But I sure want it to be non-toxic!
Avoiding certain food additives is not an answer to every problem related to food, but it is a good start. I think the following link offers a fairly good introduction to the dangers of certain food additives: Your print out guide to the dirty dozen food additives. For more in-depth reading have a look at this link: Chemical Cuisine – Learn about Food Additives.
Do your own research on food additives. However, beware that food can be unhealthy even if it contains no additives whatsoever. It can contain pesticide residues, unhealthy fats, loads of refined sugar and so on. Moreover, food flavorings are generally not regarded as food additives – typically they do not need to be listed on the label by name as they are considered to be a trade secret.
So, the best advice of all is to eat as much unprocessed and organic food as possible.
I haven’t been posting much lately, because I have had some health issues. I intend to write more frequently when I get better. I will definitely not quit writing for this blog, but I may have longer periods without posting anything.
I have written already that I have problems with stress and anxiety, and even a mild OCD. These psychological issues certainly had a toll on my physical health as well. (One of the main reasons for starting a blog on personal development was, that I am in search for solutions for myself!)
However, now it seems likely that I have a deeper issue – deeper even than psychology. There are some indications that I might have gluten sensitivity, and possibly some other food allergies, though not much has been proven yet.
One of my relatives has celiac disease (which is genetically predisposed disorder) and since I am very skinny and have had some digestive problems, I suspected that gluten is a problem for me too. I wanted to test it for myself and went on a gluten-free diet, but unfortunately I got even sicker. The problem was that instead of bread and pasta, I started to eat more dairy and nuts (almonds, walnuts, etc.) and after a few weeks my health deteriorated. I developed heart palpitations and felt very tired. First, I suspected that dairy is the problem, so I cut it out of my diet, but it didn’t help. In fact it probably even made it worse as I lost some weight. Only after I stopped eating nuts did palpitations decreased. I have gone to the allergy specialist and done the skin prick test – it showed a mild reaction to peanuts, so allergy to nuts in general seems plausible. Or it might be that I just ate too much nuts, for whatever reason.
In addition, it is possible that my symptoms were worsened because of the use of prescription ointment (containing a corticosteroid betamethasone and an antibiotic), that I used occasionally in the past four years, because I had recurring inflammation/infection of the ear canal. Even though it is a prescription medication I never thought that it could be a problem, because I used very small quantities of it, and only occasionally. However, I searched on the internet and I found that topical corticosteroids are not so innocent, especially if applied on the areas where the skin is thinner, like in the ear, and for prolonged periods. Even though I had no proof that this medication had a negative effect on my health, I stopped using it immediately after learning that it is potentially very problematic.
These developments are going to change the orientation of this blog a bit. In the past I have been writing mostly about personal development in the sense of psychological balance – like staying motivated, focusing on your priorities, living in the now. However, there can be no personal development without physical health. Health is a complex issue and different factors are interconnected – body and mind affect each other in ways that even modern medicine does not understand fully. Stress can affect your physical well-being, but biochemical processes in your body have effect on your nerves as well, and consequently affect your psychology.
Health requires a holistic approach: from food and physical exercise, to stress management and personal happiness. So, in the future I will focus on other issues as well, not just on personal development in the narrow sense.
* * *
Announcement: I have made a Facebook page for this blog. You are welcome to join – follow this link: The Changing Ways on Facebook